Hail, Barnes
- When
- August 24, 4:13 PM CST
- Where
- Barnes County, 4 mi W of Leal
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.100, -98.400
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 24, 12:40 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 140 PM CDT THU AUG 24 2006 .CURRENT OBSERVATIONAL OVERVIEW... 18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER CENTRAL SOUTH DAKOTA WITH ASSOCIATED WARM FRONT EVIDENT ACROSS MINNESOTA/IOWA BORDER. IN ADDITION INVERTED TROUGH WAS SITUATED ACROSS THE CENTRAL DAKOTAS. LATEST WATER VAPOR IMAGERY SHOWED MEAN 500MB TROUGH OF LOW PRESSURE FROM SASK PROVINCE INTO THE WESTERN DAKOTAS WITH ATTENDANT 250MB 90KT JET MAX PUNCHING NORTHEAST INTO CENTRAL DAKOTAS. EXAMINATION OF RADAR MOSAIC SHOWED TWO DISTINCT AREAS OF CONVECTION FIRING. THE FIRST AREA WAS ACROSS CENTRAL DAKOTAS IN ASSOCIATION WITH UPPER LEVEL JET AND FAVORABLE LEFT EXIT REGION HELPING TO INDUCE OVERALL LARGE SCALE ASCENT. THE SECOND AREA WAS OVER SOUTHERN MINNESOTA IN CONJUNCTION WITH WARM FRONT AND ENHANCED WAA/LOW LEVEL CONVERGENCE INTERACTING WITH SFC BASED MODERATE INSTABILITY. .SHORT TERM (TONIGHT-SUNDAY)... MAIN FORECAST CHALLENGES CENTER ON CONVECTIVE CHANCES WITH RESPECT TO AREAL COVERAGE/INTENSITY/HEAVY RAIN POTENTIAL WITH CURRENT AND IMPENDING CONVECTION WITH UPSTREAM 500MB TROUGH. WILL USE GFS FOR FORECAST PACKAGE WITH MODEL HAVING FAIRLY GOOD HANDLE WITH SURFACE AND UPPER LEVEL FEATURES. BASED ON LATEST TRENDS AND PROGGED MODEL DATA EXPECT CONVECTION TO INCREASE IN COVERAGE DURING THE REMAINDER OF THIS AFTERNOON/EVENING. THIS IDEA IS SUPPORTED BY CURRENT SEVERE WATCH 742 THAT COVERS PORTIONS OF CWFA GENERALLY WEST OF A DEVILS LAKE TO FARGO TO PARK RAPIDS LINE. BASED ON PROJECTED MOVEMENT OF INVERTED TROUGH EASTWARD ACROSS CWFA LATE THIS AFTERNOON AND THIS EVENING HAVE BLANKETED ENTIRE CWFA WITH LIKELY POPS WITH SEVERE WORDING FOR POTENTIAL LARGE HAIL AND DAMAGING WINDS WITH ISOLATED POTENTIAL FOR TORNADOES WITH BORDERING SOUTH DAKOTA COUNTIES. IN ADDITION STORMS WILL HAVE FAIRLY IMPRESSIVE PWAT VALUES TO THRIVE OFF OF RAISING THE POTENTIAL FOR SOME LOCALIZED FLASH FLOODING ESPECIALLY OUT WEST IN THE DEVILS LAKE BASIN WHERE FLASH FLOOD GUIDANCE IS SOMEWHAT LOWER. LATER TONIGHT AND FRIDAY SYSTEM BECOMES VERTICALLY STACKED NEAR LAKE WINNIPEG PUTTING CWFA INTO DEEP LAYERED CYCLONIC FLOW WITH FORECAST SOUNDINGS PROJECTING SLOW EROSION OF CLOUDS/CONVECTION BY FRIDAY EVENING. MORE TRANQUIL CONDITIONS WITH NEAR SEASONABLE TEMPS APPEAR IN THE WORKS FOR THE UPCOMING WEEKEND. .LONG TERM (MON-THU)... NOT A LOT OF TIME TO DEVOTE TO THE LONG RANGE FORECAST TODAY WITH SEVERE WEATHER IN THE AREA. 500MB PATTERN LOOKS LIKE EITHER A RIDGE OVER THE FA OR DEVELOPING SOUTHWEST FLOW. AT THE SFC...THERE LOOKS TO BE A FRONTAL BOUNDARY OVER THE NORTHERN PLAINS LATER ON (AROUND THU)...BUT FOR THE MOST PART IT STAYS WEST OF OUR FA. THEREFORE WILL KEEP THE FORECAST DRY WITH TEMPERATURES NEAR NORMAL. && .AVIATION... TOUGH JOB TO TRY TO TIME ANY THUNDER ACTIVITY INTO THE KFAR/KGFK/KBJI AIRPORTS. WILL GENERALLY BRING THE MENTION INTO KFAR FIRST...AND THEREFORE KBJI LAST. BOUNDARY MAY WEAKEN AND WASH OUT SOMEWHAT AS IT GETS NEAR KBJI...SO KEPT FOG AND LOWER CLOUDS FOR FRI MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE WATCH 742 UNTIL 9PM ALONG AND WEST OF A DEVILS LAKE TO FARGO LINE. MN...SEVERE WATCH 742 UNTIL 9PM ALONG AND SOUTH OF A PARK RAPIDS LINE. BERG/GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1225 PM CDT THU AUG 24 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251730- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1225 PM CDT THU AUG 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FOR ACTIVITY SHOULD OCCUR BETWEEN THE HOURS OF NOON AND 9PM THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT BY THE SOUTH DAKOTA BORDER AND ADJACENT MINNESOTA COUNTIES. IN ADDITION THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE TORRENTIAL DOWNPOURS RESULTING IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY MORNING IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE THREAT FOR THUNDERSTORMS WILL MOVE EAST OF THE REGION BY FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
The Fargo/Grand Forks radar (KMVX), 94 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530971.